Monday, December 5, 2011

can barely hold cards

can barely hold cards by Susan NYC
can barely hold cards, a photo by Susan NYC on Flickr.

My father was given a scopalomine patch seven days ago (without my knowledge) and he's suffering from serious side effects.  I noticed the patch last week but didn't think it was "anything" - even as I saw his behavior getting stranger.  Extreme confusion, loss of coordination, hallucinations (ate an invisible cookie, drank an invisible glass of water, etc.), extreme restlessness, hoarse, slurred speech.....I even spoke with the doctor there on Friday and asked if perhaps he'd had a stroke.  She wasn't at all concerned about the sudden change in behavior.

Yesterday I put two and two together and found out what the patch was, checked into it, and realized the sudden onset of severe dementia had to have been the patch.  I took it off before I left last night and expect to hear from the doctor any minute.

The doctor was supposed to tell me when she gave him or stopped giving him medications.  A few years ago he had this same reaction (but even stronger) from Percocet when he was in the emergency room for a fall.  They had to keep him overnight because he was delirious and aggressive.  (They let me stay and gave us a private room because he was screaming and trying to leave the hospital.)

The nursing home doctor knew about the percocet reaction because I told her why he must not be given percocet and I must be told about meds.  She did tell me about the antibiotics they put him on last week.


No comments: